Indiana, 2017

Flash Flooding in Indiana, November 5 to 6, 2017

November 5 to 6, 2017 · NWS ILN · 7 events in 3 counties and zones

Thunderstorms overspread the region during late afternoon and evening and then continued into the overnight hours. The storms produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms overspread the region during late afternoon and evening and then continued into the overnight hours. The storms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 5, 7:13 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 5, 7:13 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
713 PM EST Sun Nov 5 2017

.SYNOPSIS...
Low pressure will ripple along a cold front as they push
southeast across the region tonight. Widespread showers and
thunderstorms are expected with severe weather and flash
flooding possible. Clouds and a few lingering showers are
expected on Monday along with cooler temperatures. A disturbance
will move across the Ohio Valley Monday night into Tuesday
which will bring a threat for some showers, mainly along and
south of the Ohio River.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low pressure will ripple along a cold front as they push
southeast across the region tonight. All the parameters are
there dynamically and thermodynamically for possible damaging
winds, large hail, and isolated tornadoes. The atmosphere is
very moist with pwats ranging between 1.50 and 1.60 along the
front. These values will result in thunderstorms with very heavy
rainfall in a short period, along with the potential for
training storms. The Flash Flood Watch will continue for much of
the area until 4 am EST. Overnight lows will be dependent on how
fast the front moves through. Have lows ranging from the mid 40s
northwest to the lower 60s southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The front will move southeast of the region on Monday,
with precipitation gradually exiting the southeast during the
morning hours. Clouds will remain in the CAA behind the front.
Temperatures will either slowly fall or recover only slightly
from morning highs.

For Monday night, models continue to show an upper level
disturbance move across the Ohio Valley, perturbing a wave of
low pressure along the old frontal boundary to our south. This
will bring a chance of showers, mainly along and south of the
Ohio River. Likely PoPs may end up skimming our far south. Lows
will range from the upper 30s north to the mid 40s south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A strong vorticity maxima in the mean westerly h5 flow will combine
with a surface inverted trough nosing northeast from the Tennessee
Valley to permit continued shower activity over northern Kentucky
and portions of south central Ohio early Tuesday. This will then
lead to high pressure keeping any precip chances out of the picture
until the end of the weekend. This will occur as the axis of the
high that will then be moving into Quebec reaches the Appalachians
and return flow sets up in the western Ohio Valley. Models diverge
on the broad pattern, but a H5 trough and surface low moving in from
the Midwest will increase the threat for showers and thunderstorms
Saturday night and Sunday.

High temperatures will be slightly below normal through the end of
the work week and then warm for the weekend. Lows will be similar -
at or slightly below normal until the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will push southeast across the region
through this evening and early morning as low pressure and a
cold front move through. MVFR/IFR ceilings and MVFR/IFR/LIFR
visbilities can be expected with the most intense storms.

For later tonight into Monday, the front and low will push to
the southeast. Showers and storms will taper off to a chance of
showers with MVFR perhaps locally IFR ceilings expected.

On Monday, region should see a reprieve in the precipitation
behind the front, however, clouds and MVFR ceilings will linger.
Models are now indicating that ceilings may go VFR by Monday
evening.

Another embedded disturbance will approach the Ohio and
Tennessee Valleys Monday night. This will perturb a wave of low
pressure along the boundary to our south and may bring a few
showers to our southern terminals.

OUTLOOK...MVFR ceilings possible Monday night into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 4 AM EST Monday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>080.
KY...Flash Flood Watch until 4 AM EST Monday for KYZ091>093.
IN...Flash Flood Watch until 4 AM EST Monday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Nov 5, 7:04 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
704 PM EST Sun Nov 5 2017

INZ050-OHZ026-034-035-042>045-051-052-061200-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-
Champaign-
704 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their rainfall amounts to the
National Weather Service in Wilmington, Ohio.

INZ058-059-066-073>075-080-KYZ091>093-OHZ046-053>056-060>065-070>074-
077>080-061200-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Boone-Kenton-Campbell-Delaware-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
704 PM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flash flood threat, damaging winds, large hail,
and isolated tornadoes will be possible through early morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

KYZ089-090-094>100-OHZ081-082-088-061200-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Adams-Pike-Scioto-
704 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

With multiple rounds of thunderstorms expected, there is the
potential for isolated flash flooding. In addition, a few strong to
severe thunderstorms may be possible, with damaging winds being the
main severe weather threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Nov 5, 8:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     SOUTH VIENNA            39.93N 83.61W
11/05/2017                   CLARK              OH   PUBLIC

            ROOF OFF BUILDING. SIDING OFF SOME HOUSES. FENCES AND
            WIRES DOWNED.

&&

MBP
Local storm report, Nov 5, 8:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
825 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      HUBER HEIGHTS           39.86N 84.11W
11/05/2017                   MONTGOMERY         OH   AMATEUR RADIO

            WATER RESCUES OCCURING FROM VEHICLES STRANDED IN FLOODED
            ROADWAYS.

&&

MBP
Special weather statement, Nov 5, 8:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
830 PM EST SUN NOV 5 2017

OHZ070-071-077-078-060200-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
830 PM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...EASTERN
BUTLER...NORTHWESTERN CLERMONT AND WESTERN WARREN COUNTIES UNTIL 900
PM EST...

At 830 PM EST, radar indicated a strong thunderstorm near
Wetherington, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Forest Park,
Springboro, Sharonville, Monroe, Blue Ash, Loveland, Trenton,
Franklin, Springdale, Reading, Montgomery, Wyoming, South Middletown,
West Chester and Morrow.

This includes the following Interstates...
 I-71 in Ohio between mile markers 14 and 34.
 I-75 in Ohio between mile markers 13 and 36.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3925 8460 3955 8441 3952 8417 3935 8407
      3919 8416
TIME...MOT...LOC 0130Z 279DEG 38KT 3939 8446

Hatzos
Local storm report, Nov 5, 8:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
834 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLOOD            2 SSW TIPP CITY         39.93N 84.20W
11/05/2017                   MIAMI              OH   AMATEUR RADIO

            ON ROUTE 25A JUST NORTH OF MONTOMGERY COUNTY LINE,
            STANDING WATER CURB TO CURB.

&&
Local storm report, Nov 5, 8:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HEAVY RAIN       OXFORD                  39.51N 84.75W
11/05/2017  M1.25 INCH       BUTLER             OH   TRAINED SPOTTER

            RAINFALL AMOUNT IN AN HALF HOUR.

&&

HICKMAN
Special weather statement, Nov 5, 8:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
842 PM EST SUN NOV 5 2017

INZ073>075-060215-
Ripley IN-Ohio IN-Dearborn IN-
842 PM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHERN RIPLEY AND
SOUTHWESTERN DEARBORN COUNTIES UNTIL 915 PM EST...

At 842 PM EST, radar indicated a strong thunderstorm near Versailles,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Aurora, Versailles, Milan, Osgood, Dillsboro, Moores Hill,
Wilmington, Manchester, Holton, Mount Sinai, Rexville, Cold Springs,
Benham, New Marion, Farmers Retreat, Friendship, Versailles Lake,
Cross Plains, Otter Village and Olean.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3912 8544 3918 8499 3904 8492 3893 8503
      3895 8545
TIME...MOT...LOC 0142Z 272DEG 27KT 3906 8537

KC

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
November 5, 8:45 PM EST to 9:45 PM EST
Where
Wayne County, 2.7 mi S of Richmond to 2.87 mi S of Richmond
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.791, -84.908

Rising water was rushing into a home on Liberty Avenue, leading to a water rescue.

Flash Flood, Wayne

When
November 5, 8:45 PM EST to 9:45 PM EST
Where
Wayne County, 0.1 mi SSW of Centerville to 0.22 mi ESE of Centerville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.819, -85.001

Flood waters were rushing into a home on Main Street, leading to a water rescue.

Flash Flood, Wayne

When
November 5, 9:00 PM EST to 10:00 PM EST
Where
Wayne County, 1.23 mi SSE of Pennville to 1.6 mi SSE of Pennville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.804, -85.110

High water was reported flowing across Pennville and Sorber Roads.

Flash Flood, Wayne

When
November 5, 9:00 PM EST to 10:00 PM EST
Where
Wayne County, 1.65 mi SW of Richmond to 2.16 mi WNW of Richmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.812, -84.920

Flowing water was reported on several streets in the Richmond area.

Flash Flood, Franklin

When
November 6, 12:00 AM EST to 1:00 AM EST
Where
Franklin County, 1.18 mi ESE of Brookville to 1.87 mi WSW of Brookville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.411, -85.001

Several roads were closed in the Brookville area due to high water.

Flash Flood, Ripley

When
November 6, 12:00 AM EST to 1:00 AM EST
Where
Ripley County, 0.69 mi N of Holton to 0.98 mi NNW of Holton
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
39.080, -85.380

Rushing water damaged a 2400 foot culvert.

Flash Flood, Ripley

When
November 6, 12:15 AM EST to 1:15 AM EST
Where
Ripley County, 1.97 mi NW of Napoleon to 1.17 mi NNE of Napoleon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.221, -85.356

High water was reported in some homes and numerous roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721535, 721536, 721537, 721538, 721539, 721612, 721540.